If you have cancer and are about to undergo chemotherapy, the chance of hair loss is very real. Studies show that both men and women report hair loss as one of the side effects they fear most after being diagnosed with cancer.
Does chemotherapy always cause hair loss?
Not everyone who undergoes chemotherapy will lose all their hair – sometimes the hair loss may be concentrated to one area on the body or the hair may become thinner and duller rather than falling out. There are also some types of chemotherapy drugs that rarely cause hair loss.
Chemo and hair loss
There are many different types of chemotherapy, and you may receive different strengths of chemo depending on your age, mode of treatment and outcomes.
Some chemotherapy drugs affect only the hair on your head. Others cause the loss of eyebrows and eyelashes, pubic hair, and hair on your legs, arms, or underarms.
Hair loss from chemotherapy can be difficult to predict, so it is always best to prepare for the fact that you may lose your hair, rather than finding yourself ‘caught out’ if it does unfortunately occur.
Why does chemotherapy cause hair loss?
Hair loss occurs because chemotherapy targets all rapidly dividing cells—healthy cells as well as cancer cells. Hair follicles, the structures in the skin filled with tiny blood vessels that make hair, are some of the fastest-growing cells in the body. If you’re not in cancer treatment, your hair follicles divide every 23 to 72 hours. Because many chemotherapy drugs are designed to effectively kill all rapidly dividing cells, hair is the unfortunate bystander that takes the fall along with the cancer cells.
Which chemo drugs cause hair loss?
Although hair loss is a common side effect of chemo, not all people will experience it.
Here is a list of chemotherapy drugs that are most and least likely to cause hair loss:
Chemotherapy drugs MOST likely to cause hair loss
- Adriamycin (doxorubicin)
- Cytoxan (cyclophosphamide)
- Taxotere (docetaxel), Taxol (paclitaxel)
- Ellence (epirubicin)
- Navelbine (vinorelbine)
- Ixempra (Ixabepilone)
Chemotherapy drugs that SOMETIMES cause hair loss
- 5-FU (5-fluorouracil, Fluorouracil, Adrucil)
- Gemzar (gemcitabine)
Chemotherapy drugs that RARELY cause hair loss
- Paraplatin (carboplatin)
- Methotrexate (Amethopterin, Mexate, Folex)
- Mitomycin C
- Platinol (cisplatin)
- Xeloda (capecitabine)